Indexed on: 27 Jul '07Published on: 27 Jul '07Published in: Cardiovascular Toxicology
Doxorubicin is known to cause cardiomyopathy and congestive heart failure (CHF) upon chronic administration. A major obstacle to doxorubicin-containing multiagent therapies pertains to the possible development of cardiomyopathy and CHF at lower than expected cumulative doses of doxorubicin. For example, the cardiac toxicity of doxorubicin is aggravated by the anti-HER2 antibody Trastuzumab or by the tubulin-active taxane paclitaxel; however, the mechanisms by which Trastuzumab and paclitaxel aggravate doxorubicin-induced cardiotoxicity are mechanistically distinct: Trastuzumab interferes with cardiac-specific survival factors that help the heart to withstand stressor agents like anthracyclines, while paclitaxel acts by stimulating the formation of anthracycline metabolites that play a key role in the mechanism of cardiac failure. Here, we briefly review the molecular mechanisms of the cardiotoxic synergism of Trastuzumab or paclitaxel with doxorubicin, and we attempt to briefly outline how the mechanistic know-how translates into the clinical strategies for improving the safety of anthracycline-based multiagent therapies.
Indexed on: 19 Sep '12
Published on: 19 Sep '12 in Journal of clinical oncology : official journal of the American Society of Clinical Oncology
Indexed on: 01 Nov '05
Published on: 01 Nov '05 in Journal of clinical oncology : official journal of the American Society of Clinical Oncology